Thunderstorm Wind, Harper
- When
- August 5, 2:15 AM CST
- Where
- Harper County, 0.61 mi W of Buffalo
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.831, -99.641
Buffalo (BUFF) Mesonet observation.
A mesoscale convective system (MCS) moved into portions of northern Oklahoma during the early morning of the 5th. Despite a rather stable boundary layer, sufficient instability remained in pockets for damaging wind gusts to be realized at the surface.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A mesoscale convective system (MCS) moved into portions of northern Oklahoma during the early morning of the 5th. Despite a rather stable boundary layer, sufficient instability remained in pockets for damaging wind gusts to be realized at the surface. An additional severe wind report was received in the northern portions of the Oklahoma City Metropolitan area as an undular bore fostered additional scattered convective development towards daybreak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 1:41 AM CST, 34 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
241 AM CDT Sat Aug 5 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 240 AM CDT Sat Aug 5 2023
Today the extreme heat is expected to be a bit more intense than the
last few days over much of Oklahoma outside of northern border
areas. This will occur near and south of a stationary front over
northern Oklahoma. The Excessive Heat Warning was expanded to
include all areas east of U.S. Hwy. 81 and south of OK Hwy. 51 while
a Heat Advisory remains in effect to the KS border. Thunderstorms in
the boundary layer upslope regime of eastern CO will move into
northern border areas of OK this morning. Non-severe, gusty winds
are possible. The associated outflow will probably linger over the
northern third or half of OK today with the extreme heat to the
south of it. Thunderstorms are expected to form along this boundary
this afternoon and evening with the approach of the synoptic cold
front and upper short-wave trough moving across the northeastern
quadrant of the large upper high which is drifting slowly to the
southwest. Severe wind gusts is the primary hazard with large hail
being secondary. The storms and upper wave are expected to be over
eastern OK or western AR by daybreak Sunday with north winds
bringing a break to the recent heat.
&&
.LONG TERM...
(Sunday through Friday)
Issued at 240 AM CDT Sat Aug 5 2023
Seasonably fast mid-level flow is expected during the
first part of next week over the central plains and OK. The cold
front which will have passed on Sunday is expected to undergo
frontolysis near or south of the Red River during Monday. Boundary
layer upslope flow and the seasonably humid air mass, along with the
vertical shear and yet-to-manifest perturbations in the flow, to keep
a chance for showers and thunderstorms in the forecast through
Tuesday. Beyond this, the upper ridge is expected to build eastward
again brining a return of the hot conditions.
&&
.AVIATION...
(06Z TAFS)
Issued at 1121 PM CDT Fri Aug 4 2023
The evening convection in Oklahoma and the Texas panhandle has
dissipated. The storms moving out of southeast Colorado are
expected to primarily stay north of Oklahoma, but there is some
potential of affecting far northern Oklahoma (including KPNC), but
the potential is too low to include in the TAFs. There will be a
front moving across northern Oklahoma overnight before eventually
moving south. There is a wide variety of times of the front moving
across the TAF sites from the different models, so the specific
timing of wind shifts at the TAF sites are quite uncertain.
Additional storms are expected to develop late Saturday afternoon
or Saturday evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 104 73 94 68 / 10 40 0 30
Hobart OK 107 71 96 67 / 10 20 0 20
Wichita Falls TX 109 78 105 74 / 0 10 0 10
Gage OK 102 66 88 63 / 30 50 0 50
Ponca City OK 97 70 90 67 / 60 60 10 30
Durant OK 106 78 103 75 / 0 10 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 9 PM CDT this evening for
OKZ006>008-011>013-037-038-044.
Excessive Heat Warning from noon today to 9 PM CDT this evening
for OKZ018>020-024>032-039>043-045>048-050>052.
Red Flag Warning from noon today to 9 PM CDT this evening for
OKZ021>023-033>039-044-045.
TX...Heat Advisory from noon today to 9 PM CDT this evening for
TXZ086-089-090.
Red Flag Warning from noon today to 9 PM CDT this evening for
TXZ083>090.
&&
SHORT TERM...09
LONG TERM....09
AVIATION...26Hazardous Weather Outlook National Weather Service Norman OK 246 AM CDT Sat Aug 5 2023 OKZ004>048-050>052-TXZ083>090-052000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 246 AM CDT Sat Aug 5 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Extreme Heat... Heat index values up to 118 are expected in south central and southeastern Oklahoma. Much of the rest of southern and central Oklahoma is expected to exceed 110 heat index. .Fire Weather... Elevated fire weather conditions are expected today in southwestern Oklahoma and adjacent parts of Texas. A Red Flag Warning is in effect. .Thunderstorms... Thunderstorms will pass through northern Oklahoma border areas this morning. Gusty winds are expected. Other thunderstorms are expected to move into northern Oklahoma late this afternoon or evening. Large hail and damaging wind gusts to 80 mph could occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms...There is a chance for thunderstorms Sunday through Tuesday and again late in the week. .Fire Weather... Elevated fire weather conditions are expected Wednesday through Friday in southwestern Oklahoma and adjacent parts of Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on X and Facebook.
Special Weather Statement
National Weather Service Norman OK
310 AM CDT Sat Aug 5 2023
OKZ004-005-050845-
Harper OK-Woods OK-
310 AM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northwestern Woods
and northeastern Harper Counties through 345 AM CDT...
At 309 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Sitka, moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9912 3680 9928 3680 9929 3678 9929
3669 9936 3688 9983 3699 9989 3700 9988
TIME...MOT...LOC 0809Z 297DEG 34KT 3704 9965
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MADThe Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 08:15 UTC.
7 thunderstorm wind. Local standard time, as filed.
Buffalo (BUFF) Mesonet observation.
Buffalo (BUFF) Mesonet observation.
Freedom (FREE) Mesonet observation.
May Ranch (MAYR) Mesonet observation.
Freedom (FREE) Mesonet observation.
May Ranch (MAYR) Mesonet observation.
Social media image showing a 6-inch diameter tree limb blown down. Separate social media relayed video showing a downburst event. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129098, 1129099, 1129100, 1129102, 1129101, 1129103, 1129104.